Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

July 18, 2018San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2018, 12:31 AM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 12:31 AM PDT (07:31 UTC)
Expired
Jul 18, 2018, 1:30 AM PDT
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 162 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:35 AM PDTTSTM WND GST 601 Nne Desert Hills, AZLAKE HAVASU CITY ASOS RECORDED A WIND GUST OF 60 MPH AT 12:35 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 7.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS55 KVEF 180731
SVRVEF
AZC015-CAC071-180830-
/O.NEW.KVEF.SV.W.0016.180718T0731Z-180718T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1231 AM PDT WED JUL 18 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Southeastern San Bernardino County in southern California...

* Until 130 AM PDT/130 AM MST/.

* At 1230 AM PDT/1230 AM MST/, a severe thunderstorm was located over
  Parker Dam, moving west at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees as well as dangerous 
           wave conditions on Lake Havasu.

* Locations impacted include...
  Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Three
  Dunes Campground, Cattail Cove State Park, Desert Hills, Black
  Meadow Landing Campground, Earp, Vidal Junction and Big River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3471 11509 3460 11409 3426 11403 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
      3417 11429 3412 11437 3411 11441 3408 11444
      3408 11509
TIME...MOT...LOC 0730Z 087DEG 31KT 3432 11416 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
689 
WWUS55 KVEF 180749
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1249 AM PDT WED JUL 18 2018

AZC015-CAC071-180830-
/O.CON.KVEF.SV.W.0016.000000T0000Z-180718T0830Z/
Mohave AZ-San Bernardino CA-
1249 AM PDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
PDT/130 AM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...

At 1247 AM PDT/1247 AM MST/, a severe thunderstorm was located 8
miles west of Black Meadow Landing Campground, or 11 miles west of 
Parker Dam, moving west at 35 mph. At 1235 AM a gust to 60 MPH was 
reported at the Lake Havasu City Airport.

HAZARD...60 mph wind gusts.

SOURCE...Automated wind sensor.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Three
Dunes Campground, Cattail Cove State Park, Desert Hills, Black Meadow
Landing Campground, Earp, Vidal Junction and Big River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3471 11509 3460 11409 3426 11403 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
      3417 11429 3412 11437 3411 11441 3408 11444
      3408 11509
TIME...MOT...LOC 0747Z 087DEG 31KT 3431 11435 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
007 
WWUS55 KVEF 180828
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
128 AM PDT WED JUL 18 2018

AZC015-CAC071-180837-
/O.EXP.KVEF.SV.W.0016.000000T0000Z-180718T0830Z/
Mohave AZ-San Bernardino CA-
128 AM PDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 130 AM PDT/130 AM
MST/...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited west of the warned area. Therefore, the 
warning will be allowed to expire.

LAT...LON 3471 11509 3460 11409 3426 11403 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
      3417 11429 3412 11437 3411 11441 3408 11444
      3408 11509
TIME...MOT...LOC 0827Z 087DEG 31KT 3428 11476 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:00 PM PDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 7:00 PM PDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
700 PM PDT Tue Jul 17 2018

.SYNOPSIS...Hot and humid conditions will continue through mid week
with thunderstorms possible across much of the forecast area
through the end of the week, especially in the higher terrain.
&&

.UPDATE...At 7 pm...scattered thunderstorms were primarily confined
to parts of Lincoln County and northern Mohave County with a couple
of weak cells in western Clark County. The activity in Lincoln
County is expected to drift to the southeast into the northeast
portion of Clark County over the next few hours. In general, there
should be a downward trend in most of this activity after sunset.
Updates are out. -Salmen-
&&

.PREVIOUS DISCUSSION...231 PM PDT...

.SHORT TERM...through Thursday night.

Two primary weather features influencing our weather are high
pressure currently centered over the central California coastline
and an inverted trough moving across southern Arizona and northern
Mexico. Overnight, the high pressure center moves inland over
central California and the inverted trough pushes into southern
California. Any storms that survive or develop overnight, will
generally move to the southwest across Mohave County and southern
San Bernardino County. The last several runs of the HRRR has trended
away from bringing storms out of Lincoln County into Clark County.
Left a chance of showers/storms in the Spring Mountains and Sheep
Range this evening but kept the Las Vegas Valley dry based on the
latest HRRR forecast.

On Wednesday, high pressure shifts east into central Nevada while
the inverted trough lifts northwest across San Bernardino County.
This track will bring higher moisture and increasing instability
across the Sierra and Inyo County. More than sufficient moisture and
weak instability elsewhere will give most areas a chance of showers
and storms Wednesday afternoon/evening with the possible exception
of San Bernardino County which will lie in an unfavorable region of
downward motion behind the trough.

The high is forecast to re-position over the four corners area on
Thursday with a general southeasterly flow setting up across the
forecast area. Any embedded disturbances or decaying MCS that form
south-southeast of our area Wednesday night could become a player
influencing convective activity Thursday.

An Excessive Heat Warning is in effect through Wednesday evening for
the Owens Valley and Esmeralda County with a Excessive Heat Advisory
in effect for the White Mountains of Inyo County. Hot and humid
conditions are expected with sky conditions and temperatures greatly
influenced by the amount of clouds spread across the region from
decaying overnight convection.

.LONG TERM...Friday through Tuesday.

By FRI, an upper level trough over NW Canada and the NW Pacific will
help nudge the ridge overhead eastward, eventually moving it over
New Mexico and Texas by Saturday. The eastward propagation of the
high should result in some mid-level dry air off the SoCal coast to
filter in across southwestern portions of our CWA FRI-SAT. However,
lingering low level moisture combined with daytime heating will
still allow for thunderstorms to develop mainly along higher terrain
through the weekend. By SUN-MON, models are now shifting the high
pressure back across the southwest and over Arizona. This westward
propagation will increase temps and continue to keep thunderstorms
chances mainly focused over the higher terrain through TUE. Main
threats with any thunderstorm development will be localized
flooding, small hail, and strong to severe outflows capable of
producing damaging winds and blowing dust.

Besides storm chances, expect light winds less than 10-15 mph,
temperatures to increase a degree or two each day and partly sunny
to partly cloudy skies.
&&

.AVIATION...For McCarran...Outside of convective influence, light,
variable winds below 10 knots will continue across the terminal
through the afternoon, favoring an easterly direction. Probability
of outflow affecting the terminal this evening is low. CIGs should
remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms across the region
through the remainder of the afteroon with storms likely to persist
through the night along and south of Interstate 40 through southern
California and southwest Arizona. Outside of thunderstorm
influences, winds will follow diurnal trends with speeds of 5-15
knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7
k feet in shower and storms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Salmen
LONG TERM.............Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:12 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 17, 5:22 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 17, 5:33 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 6:32 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 17, 7:14 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 18, 4:01 PM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.